Alert archive / Virginia / Frost Advisories in 2016

Frost Advisory 7, NWS Blacksburg, VA

November 4, 2016Rockbridge County, City of Buena Vista, City of Lexington, Virginia

NWS Blacksburg, VA issued this frost advisory at Nov 4, 2016, 2:33 PM EDT for Rockbridge County, City of Buena Vista, City of Lexington, Virginia. It took effect at Nov 5, 2016, 5:00 AM EDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Nov 4, 2016, 2:33 PM EDT (18:33 UTC)
In effect from
Nov 5, 2016, 5:00 AM EDT
Expired
Nov 5, 2016, 10:00 AM EDT
In force
5 hr
Issued by
NWS Blacksburg, VA

Counties City of Buena Vista, VA, City of Lexington, VA, Rockbridge County, VA

The radar

The Roanoke radar (KFCX), 113 km from the middle of the area, began a volume at 18:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 6.6 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2016-11-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2016-11-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1287 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

697 
WWUS71 KRNK 041833
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
233 PM EDT FRI NOV 4 2016

...FROST IS EXPECTED LATE TONIGHT INTO EARLY SATURDAY MORNING...

.HIGH PRESSURE WILL BEGIN TO SETTLE OVER THE REGION TONIGHT ALONG
WITH ITS ASSOCIATED COLDER AIR MASS. LOWS IN THE MID 30S ARE
EXPECTED ACROSS ROCKBRIDGE COUNTY, ALONG WITH CLEAR SKIES AND
CALM WINDS. FROST IS LIKELY, ESPECIALLY IN AREAS NEAR AND NORTH OF
THE CITY OF LEXINGTON.

VAZ024-050245-
/O.NEW.KRNK.FR.Y.0007.161105T0900Z-161105T1400Z/
ROCKBRIDGE-
INCLUDING THE CITIES OF...LEXINGTON...BUENA VISTA
233 PM EDT FRI NOV 4 2016

...FROST ADVISORY IN EFFECT FROM 5 AM TO 10 AM EDT SATURDAY...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 5 AM TO 10 AM EDT SATURDAY.

* LOCATIONS...ROCKBRIDGE COUNTY.

* HAZARDS...FROST.

* TEMPERATURES...MID 30S FOR LOW TEMPERATURES.

* TIMING...MOST LIKELY FROM 6 AM TO 9 AM.

* IMPACTS...SENSITIVE PLANTS MAY BE KILLED IF NOT COVERED OR
  MOVED INDOORS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT WIDESPREAD FROST IS EXPECTED.
SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
2 follow-up statements
857 
WWUS71 KRNK 050203
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
1003 PM EDT FRI NOV 4 2016

...FROST LATE TONIGHT INTO EARLY SATURDAY MORNING...

.HIGH PRESSURE WILL BEGIN TO SETTLE OVER THE REGION TONIGHT ALONG
WITH ITS ASSOCIATED COLDER AIR MASS. LOWS IN THE MID 30S ARE
EXPECTED ACROSS ROCKBRIDGE COUNTY... ALONG WITH CLEAR SKIES AND
CALM WINDS. FROST IS LIKELY... ESPECIALLY IN AREAS NEAR AND NORTH
OF LEXINGTON.

VAZ024-051100-
/O.CON.KRNK.FR.Y.0007.161105T0900Z-161105T1400Z/
ROCKBRIDGE-
INCLUDING THE CITIES OF...LEXINGTON...BUENA VISTA
1003 PM EDT FRI NOV 4 2016

...FROST ADVISORY REMAINS IN EFFECT FROM 5 AM TO 10 AM EDT
SATURDAY...

* LOCATIONS...ROCKBRIDGE COUNTY.

* HAZARDS...FROST.

* TEMPERATURES...LOWS IN THE LOWER TO MID 30S.

* TIMING...MOST LIKELY FROM 6 AM TO 9 AM.

* IMPACTS...SENSITIVE PLANTS MAY BE KILLED OR DAMAGED IF NOT
  COVERED OR MOVED INDOORS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT WIDESPREAD FROST IS EXPECTED.
SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
395 
WWUS71 KRNK 050802
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
402 AM EDT SAT NOV 5 2016

...FROST THROUGH THE EARLY MORNING HOURS...

.A LARGE AREA OF CANADIAN HIGH PRESSURE WAS CENTERED ACROSS THE
CENTRAL APPALACHIANS EARLY THIS MORNING. THIS HAS BROUGHT SOME OF
THE COLDEST TEMPERATURES TO THE REGION SO FAR THIS FALL SEASON.
TEMPERATURES AT 5 AM THIS MORNING ACROSS ROCKBRIDGE COUNTY WERE
MOSTLY IN THE MID TO UPPER 30S...WITH SOME SHELTERED VALLEYS IN
THE LOWER 30S. THESE TEMPERATURES...COMBINED WITH CLEAR SKIES AND
CALM OR NEAR CALM WINDS...WILL BE CONDUCIVE TO THE DEVELOPMENT OF
AREAS OF FROST. CONDITIONS WILL WARM QUICKLY AFTER MID-MORNING
ALLEVIATING ANY FURTHER POSSIBILITY OF FROST.

VAZ024-051400-
/O.CON.KRNK.FR.Y.0007.161105T0900Z-161105T1400Z/
ROCKBRIDGE-
INCLUDING THE CITIES OF...LEXINGTON...BUENA VISTA
402 AM EDT SAT NOV 5 2016

...FROST ADVISORY REMAINS IN EFFECT UNTIL 10 AM EDT THIS
MORNING...

* LOCATIONS...ROCKBRIDGE COUNTY.

* HAZARDS...FROST.

* TEMPERATURES...LOWS IN THE LOWER TO MID 30S.

* TIMING...MOST LIKELY FROM 6 AM TO 9 AM.

* IMPACTS...SENSITIVE PLANTS MAY BE KILLED OR DAMAGED IF NOT 
  COVERED OR MOVED INDOORS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT WIDESPREAD FROST IS EXPECTED.
SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

RAB

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this frost advisory went out at Nov 4, 2:27 PM EDT, 6 minutes earlier.

Area forecast discussion, Nov 4, 2:27 PM EDT, 6 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
227 PM EDT Fri Nov 4 2016

.SYNOPSIS...
A strong cold front will move off the east coast this morning. A
large area of cool, dry high pressure will build across the region
through the weekend and remain in place through the first half of
next week. Low pressure aloft will approach from the southwest
late next week and bring our next chance for rain.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 225 PM EDT Friday...

Frost is probable across at least half of Rockbridge County late
tonight into early Saturday morning. As such, will be issuing a
Frost Advisory for this county alone. The best chances of frost
will be near and north of the City of Lexington.

As of 1255 PM EDT Friday...

Temperatures across the region have been climbing very quickly.
Noontime readings across many parts of the area were already
within one or two degrees of the forecast highs. Have done a
across the board increase of high temperatures today by three to
five degrees based upon the latest trends. No other significant
changes were made to the forecast.

As of 940 AM EDT Friday...

The latest forecast is on track regarding most elements of the
forecast. The only notable adjustment through the remainder of the
morning hours will be adjustment downward of the forecast amount
of cloud cover across the mountains. Very limited cloud cover
remains currently. This will be reflected in the update. We still
expect an increase in coverage again by the afternoon hours, with
the greatest focus over the far western and southwestern portions
of the area.

As of 410 AM EDT Friday...

The long awaited cold front moved through the area early this
morning along with scattered showers bringing 1/2 inch or less to
northern parts of the CWA, and generally only a few hundredths to
the southern areas. Last vestiges of precipitation at this hour
extend from Watauga to Halifax counties and are quickly exiting to
the southeast. HRRR has had a good handle on the exit of the
precipitation indicating all night that it would exit in the
08Z-09Z time frame and indeed it is.

The synoptic pattern is far from ideal for a normal upslope flow
situation across the western mountains. Large scale riding aloft
across much of the central and creeping into the eastern U.S. with
troughing across New England and the Canadian Maritimes resulting
in an elongated west-east area of surface high pressure anchored
over the Ohio Valley. This high will gradually shift south-
southeast through the course of next week providing several days
of dry weather.

Cloud trends have been downward rather quickly across the
mountains this morning given that the post-frontal surface winds
are north-northwest to north-northeast, which is not an ideal
upslope surface flow. BLF, LWB, and BCB have already cleared.
There remains at least some potential for low clouds to develop in
the BLF-JFZ area as the ridges there tend to be more W-E oriented
and a northerly flow will provide for some upslope. Thus, not sure
it will be completely clear from this point forward through this
forecast period, but certainly the trend will be in that direction
by afternoon.

After a period of gusty winds immediately behind the front, winds
have diminished more than expected early this morning. After
sunrise, winds are expected to increase again and become gusty
from the NNW west to NNE Piedmont. Winds will decrease again after
sunset as the high center drifts closer to the region.

As noted above, the synoptic pattern still features a large scale
ridge anchored across the central U.S. Therefore, we will only see
a glancing blow of cool air. 850mb temps fail to fall below 0C
throughout the next 24-36 hours, then rise afterwards. While
temperatures will fall back to more normal levels and there are no
further signs of temperatures in the 80s, temperatures will still
average above normal, around 5-8 degrees.

Regarding frost potential across the Piedmont, the area where we
have not reached the deadline for ending fall frost headlines
yet, the location of the surface high, potential mixing from N-NE
winds, and the dry air mass may limit frost potential. The frost
tool only highlights Rockbridge county for frost potential Sat
morning. In coordination with other offices, have decided to hold
off on any Frost Advisory at this time, but did include patchy
frost across this area in the grids.

&&

.SHORT TERM /SATURDAY THROUGH MONDAY NIGHT/...
As of 300 AM EDT Friday...

High pressure centered over the Ohio Valley Saturday morning will
slowly move east to overhead by Sunday. The high center will slide
towards the coast Sunday night into Monday morning.

High temperatures on Saturday will range from the mid 50s in the
northwest mountains to the mid 60s in the Piedmont.  With light
winds and mostly clear skies, low temperatures Saturday night
will vary from the lower 30s in the colder western valleys to near
40 along the southern Blue Ridge mountains. Added the mention of
patchy frost to the colder western valleys. Temperatures will
moderate on Sunday to highs from the mid 50s in the mountains to
near 70 degrees in the foothills and Piedmont. Dry weather will
continue Sunday night with lows generally from the mid 30s in the
northwest mountains to around 40 degrees in the Piedmont.

&&

.LONG TERM /TUESDAY THROUGH THURSDAY/...
As of 300 AM EDT Friday...

The unseasonably warm weather will continue next week, with some
cooling toward the end of the week.

Dry weather expected to continue with upper ridge over our area
early in the period suppressed by a shortwave digging from the Great
Lakes into the Northeast Tuesday into Wednesday. This will send a
front through but moisture appears scant, perhaps a few showers in
the mountains Wednesday. Leaned towards a blend of ECWMF and WPC for
pops.  High pressure will build behind the passing front to bring in
drier air Thursday and Thursday night. Moisture increases on Friday
into Friday night with next frontal system.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
As of 125 PM EDT Friday...

High pressure will help yield VFR conditions for the vast majority
of the region through the end time of the valid TAF forecast,
18Z/2PM Saturday. The exception will be some patchy river and
mountain valley fog between KBCB and KLWB from roughly 10Z/6AM to
14Z/10AM Saturday.

There is a chance of some IFR cloud layers to develop near KBLF
late tonight into early Saturday morning. An isolated ceiling at
that level is also possible in the same general region.

Extended aviation discussion...

High pressure will continue to provide primarily VFR conditions
through Wednesday. The exception will be some patchy late
night/early morning mountain and river valley fog for parts of the
area.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Frost Advisory from 5 AM to 10 AM EDT Saturday for VAZ024.
NC...None.
WV...None.

&&

SYNOPSIS...RAB
NEAR TERM...DS/RAB
SHORT TERM...KK
LONG TERM...KK/WP
AVIATION...DS
Hazardous weather outlook, Nov 4, 6:20 AM EDT, 8 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
620 AM EDT FRI NOV 4 2016

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-051100-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
EASTERN GREENBRIER-WESTERN GREENBRIER-
620 AM EDT FRI NOV 4 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

RAB

Nearby

Frost Advisories in Virginia, 2016Every frost advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.